Videos of teenagers taking fistfuls of red round candy-looking tablets called Triple C’s are all over social media. Users show off how these drugs affect them and cause them to do weird stuff. These types of videos are supposed to be amusing or funny, but in reality, these videos are actually very disturbing because it only shows how many people are unaware of the dangers of these drugs. So, for people who are not familiar with what these drugs are, what are Triple C’s?
Triple C is a street name for an over-the-counter (OTC) medication called Coricidin HBP Cough & Cold. It is also known by other street names including red devils, skittles, ccc, and candy. People take this drug to get temporary relief from cough, runny nose, sneezing, or when they are suffering from the common cold, allergies, and other respiratory issues. The active ingredient of Coricidin Cough & Cold is dextromethorphan or DXM. DXM is an opioid, but instead of pain relief, the drug affects the brain to make a person stop coughing. It is present in several OTC cold medications and cough syrups.
Using a drug like Triple C that contains DXM is safe if taken in the recommended doses to treat cough and cold symptoms. However, when taken in large doses, DXM can produce side effects like hallucination and disassociation. Gaining these euphoric effects is the reason why people use Triple C’s recreationally. Getting high on DXM is often referred to as robotripping or dexing.
Teenagers and Triple C Abuse
For a teenager looking to experiment on drugs, getting access to illicit drugs like heroin or cocaine can be difficult. Even prescription drugs like opioids, Xanax and other benzos can be too expensive for teens. For these reasons, teenagers tend to be more creative on how to get high. They turn to drugs that are readily available and cheap to buy. Instead of risking being caught with illicit drugs in school, they would rather get legal OTC medications that would give them a similar high.
With Coricidin Cough & Cold being widely available in medicine aisles, it is then very easy for teenagers to access the drug and abuse it. Many teenagers confess that they get Triple C’s either in their homes’ medicine cabinet or they steal it. One teenager featured in a TV news report said that she would walk into a drug store, steal triple C, and walk out without paying. She became addicted to the drug and at one point took a hundred pills at the same time, which caused her to be hospitalized for over a week. She had to go to rehab to be treated for her addiction.
Many other teens who abuse Triple C’s do the same thing. They take several pills at once to get the euphoric effects. Some start with 6 to 8 pills, but over time, the number of pills would increase. This is because they start to develop a tolerance for DXM. When this happens, they would need to increase the dose of medicine to experience hallucinogenic effects. When a person starts ingesting large doses of the drug, this can lead to dangerous consequences.
The Dangerous Side Effects of Triple C’s
Since Triple C is an over-the-counter medication, many teenagers mistakenly believe that occasionally taking large doses of the drug will not kill them. This is the reason why they start dabbling with OTC medications to get high. Getting hallucinations and euphoric feelings may be the side effects Triple C users are after, but taking the drug could also result in dangerous side effects.
Unlike other abused drugs, Triple C users need to take several tablets at the same time to get high. Taking more pills can easily result in drug overdose and death.
The DXM in Triple C’s can affect the body’s ability to regulate temperature. This could lead to heatstroke.
Using Triple C’s has been linked to developing dangerous behavior. Some users who experience hallucinations, psychosis, and mania lose control over their actions which can result in fatal accidents. According to one study, there have been several reports of how DXM abuse resulted in assault, suicide, and homicide.
Using Triple C can also affect your breathing. This can result in respiratory arrest and death.
If you or a loved one is struggling with substance abuse issues, help is available.
Contact Lighthouse Treatment center today.